Michigan, 2025Damaging Wind in Michigan, July 2, 2025
July 2, 2025 · NWS APX · 1 event in 1 county or zone
A slow-moving cold front draped across northeast Lower and central Michigan provided enough lift for development of some stronger storms, particularly for Gladwin County, where some wind damage occurred. Additional reports of rotation and a wall cloud in the vicinity of Skidway Lake in southern Ogemaw county, but no damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving cold front draped across northeast Lower and central Michigan provided enough lift for development of some stronger storms, particularly for Gladwin County, where some wind damage occurred. Additional reports of rotation and a wall cloud in the vicinity of Skidway Lake in southern Ogemaw county, but no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 2, 1:32 PM EST, 2 hours 48 minutes earlier. Its key messages:
- Isolated to scattered showers/storms possible this afternoon and evening. Marginal Risk for an isolated severe storm, with the primary concern being gusty to damaging winds.
- Turning warmer and more humid for the start of the 4th of July holiday weekend.
- Next appreciable rain and thunder chances return for the latter half of the weekend.
Area forecast discussion, Jul 2, 1:32 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
232 PM EDT Wed Jul 2 2025
.KEY MESSAGES...
- Isolated to scattered showers/storms possible this afternoon
and evening. Marginal Risk for an isolated severe storm, with
the primary concern being gusty to damaging winds.
- Turning warmer and more humid for the start of the 4th of July
holiday weekend.
- Next appreciable rain and thunder chances return for the latter
half of the weekend.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 229 PM EDT Wed Jul 2 2025
Pattern Synopsis/Forecast: Upper-level closed low situated near
James Bay with longwave troughing draped over the majority of the
eastern half of the CONUS. Attendant weak low pressure situated over
northeast Quebec with secondary cold front stretched southwestward
over Ontario to near western Lake Superior back into the upper MS
Valley. This boundary makes slow progress toward northern MI late
this afternoon/evening before eventually clearing south of the
forecast area and becoming more stationary downstate on Thursday.
Heights aloft rise and sfc high pressure settles in locally
Thursday/Thursday night before that boundary lifts back north
effectively as a warm front during the day Friday. The second half
of the weekend looks unsettled as low pressure treks across the
northern tier of the country.
Forecast Details: Blossoming cu field this afternoon, primarily
north-central and northeast lower, and to a lesser extent, inland
eastern upper. These areas the focus for initial potential
shower/storm development (have already seen a couple of cells
develop across northeast lower) this afternoon along inland
penetrating lake breezes. Background synoptic winds around 10
kts likely to limit inland progress of lake breezes to some
extent with the highest chances (albeit, still low) for an
additional pop up shower/storm focused in the Lake Huron collar
counties and the convergence axis near the Mackinac/Chippewa
County line. MLCAPE on the order of around 1,000 J/kg in
northeast lower, up to 500 J/kg in the eastern U.P. Combined
with a textbook inverted- V profile and ~30 kts of bulk shear,
there's a low chance for a strong-severe storm with strong winds
and some hail as the primary threat.
Additional shower/storm chances arrive from upstream this
evening/overnight in advance of the aforementioned approaching cold
front. Instability across our area expected to be less impressive
than upstream over WI, and diminishing with time given a loss of
daytime heating -- but none the less, given a generally similar
environment as seen this afternoon, any stronger updrafts within any
linear convective complex may be capable of strong to severe wind
gusts. As was alluded to by the prior forecaster, a more likely
scenario is one that features a weakening, outflow dominant
convective mode that continues to feature the possibility of
gusty/strong (but sub-severe) winds. Highest chances for this are
across northwest lower, perhaps as early as 6-7 PM, but more so mid-
late evening into the early overnight hours. SPC continues to
maintain the Day 1 Marginal Risk across much of northern lower MI.
Shower/storm chances wane late overnight into Thursday morning as
instability diminishes and the frontal boundary sags south across
northern lower. Skies anticipated to become mostly sunny again
tomorrow, although may continue to be a bit hazy due to Canadian
wildfire smoke, with highs climbing back into the 70s far north and
low-mid 80s far south.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 229 PM EDT Wed Jul 2 2025
Day 2-4 (Thursday night - Sunday): Tonight/Thursday's cold front
stalls downstate through Thursday night before effectively shifting
north as a warm front on Friday/July 4th. 50th percentile high temps
Friday range from the low 80s to low 90s with 90th percentile probs
in the low-upper 90s. Some uncertainty exists with precip potential,
although latest trends support a mainly dry July 4th across the
Northwoods, despite increasing isentropic ascent. Hard to completely
rule out a rogue shower/storm during the late afternoon/evening that
may impact some holiday festivities, but very low potential and a
lack of spatial coverage preclude that explicit mention in the
forecast at this time.
Another hot/humid day Saturday with high temps probabilities higher
than that of Friday. 50th % probs feature highs in the low-upper 90s
with 90th % climbing into the low 100s across parts of northern
lower. The deterministic forecast still has highs within a handful
of degrees of record at a few of northern MI climate sites
(TVC/PLN/APN). By Saturday night, another mid-level wave and
associated area of low pressure is expected to be trekking across
the northern tier of the country. This should provide the region's
best shot at more numerous showers and storms by late Saturday night
into Sunday. Crude look at severe parameters through this time frame
suggests perhaps a low end severe weather threat, although frontal
timing looks less than ideal.
Day 5-7 (Monday - Wednesday): Passage of the late weekend system
should provide some relief to weekend heat/humidity as high pressure
settles in to start next week. Dry conditions expected
Monday/Tuesday, perhaps all the way through Wednesday, although the
envelope of solutions does widen at the tail end of the forecast
period with respect to rain chances.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 209 PM EDT Wed Jul 2 2025
VFR conditions through the period. Skies will be SCT-BKN
generally around 6 - 8 kft with afternoon CU. TSRA forming over
NE lower coast, not impacting terminals. VCTS will be possible
near KCIU near 00Z, with chances moving towards northern lower
terminals shortly after that. Chances of VCSH/VCTS linger
through 08Z. Chances diminish after 10Z. Winds generally W/NW
diminish to VRB AOB 5kts.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
SHORT TERM...MJG
LONG TERM...MJG
AVIATION...ELD
Hazardous weather outlook, Jul 2, 1:33 PM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
233 PM EDT Wed Jul 2 2025
MIZ016>018-020>036-041-042-086>088-095>099-031845-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
233 PM EDT Wed Jul 2 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms will be possible across
northern Michigan this afternoon into the early overnight hours.
A strong to marginally severe storm will be possible, with primary
hazards being gusty winds and some hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms are possible Saturday night and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but any reports of strong to
severe weather, as well as rainfall reports, are appreciated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-031845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
233 PM EDT Wed Jul 2 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms will be possible across
northern Michigan this afternoon into the early overnight hours.
A strong to marginally severe storm will be possible, with primary
hazards being gusty winds and some hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms are possible Saturday night and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but any reports of strong to
severe weather are appreciated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 2, 12:34 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Gaylord MI
134 PM EDT Wed Jul 2 2025
MIZ030-021800-
Alcona MI-
134 PM EDT Wed Jul 2 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN ALCONA COUNTY THROUGH
200 PM EDT...
At 134 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, or near Harrisville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Harrisville, Lincoln, Harrisville State Park, and Lost Lake Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4461 8326 4452 8327 4461 8354 4478 8345
4483 8324 4475 8325 4470 8322
TIME...MOT...LOC 1734Z 291DEG 25KT 4468 8340
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ELDThunderstorm Wind, Gladwin
- When
- July 2, 4:20 PM EST
- Where
- Gladwin County, 2.16 mi E of Butman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.125, -84.427
Reports from Gladwin county emergency management of trees down on powerlines in the vicinity of Lake Lancer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 2 to 3, 20252 deaths · 5 events
- Wildfire in Washington, July 2 to 14, 2025$3.0 million · 1 event
- Wildfire in Washington, July 2 to 16, 2025$1.4 million · 1 event
- Flash Flooding and Dust Storm in Arizona, July 2 to 3, 2025$103,000 · 74 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 2, 2025$59,000 · 60 kt wind · 5 events
- Flash Flooding and Damaging Wind in New Mexico, July 2 to 3, 2025$50,000 · 52 kt wind · 3 events
- Wildfire in California, July 2 to 18, 20254 injured · 2 events
- Damaging Winds in Wisconsin, July 2, 2025$20,000 · 55 kt wind · 2 events
- Flash Flooding in Virginia, July 2, 20258 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 2, 202551 kt wind · 7 events
- Flash Flooding and Heavy Rain in North Carolina, July 2, 20257 events
- Flash Flooding in Arizona, July 2, 20257 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296217.